Hail, Wayne
- When
- November 27, 5:20 PM CST
- Where
- Wayne County, 5 mi SW of Humeston
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.817, -93.550
Intense low pressure moved into Kansas during the day on the 27th. By the early evening, the low had moved into northeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Intense low pressure moved into Kansas during the day on the 27th. By the early evening, the low had moved into northeast Kansas. Deep moisture was drawn north into the central U.S. on a 50 kt low level jet. Dew Points were in the 50s across much of Iowa during the day. Clouds held temperatures in the 50s as well. The atmosphere became quite unstable for late November with most unstable CAPE values in the 1000 to 2000 J/kg range. Shear in the 0 to 6 km layer reached 40 to 65 kts with the Showalter Lifted Index falling to around -2 C. The storms developed and moved into the area rather quickly. Gusty winds of 35 to 50 MPH occurred with the stronger storms, along with pea to marble size hail. With the freezing level around 9000 feet, it was quite easy for the storms to produce hail. A few of the storms became strong enough to produce nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 27, 3:15 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CST SUN NOV 27 2005 .DISCUSSION... NUMEROUS ISSUES TO DEAL WITH THIS FORECAST PERIOD AS THE PLAINS STORM SYSTEM TAKES SHAPE. NEAR TERM...MODELS ARE CONSISTENT WITH THEIR SOLUTIONS. GFS WAS MAINLY FOLLOWED FOR ITS CONSISTENCY. WATER VAPOR SHOWS THE UPPER LEVEL SYSTEM DIGGING AND STILL DEEPENING. THIS SYSTEM IS EXTREMELY DYNAMIC BUT SEVERE POTENTIAL FOR OUR CWA IS QUESTIONABLE. CAPE VALUES ARE WEAK (ON THE ORDER OF 200-300) BUT SHEAR IS TREMENDOUS. THERE ARE CONCERNS THAT THE SHEAR IS TOO STRONG FOR THE CAPE AND STORMS MAY SHEAR APART OVER THE CWA. 850MB WIND FIELDS AROUND 50KTS AND IF THIS GETS MIXED DOWN IN CONVECTION THIS WOULD BE THE MAIN CONCERN. HWO WILL BE UPDATED TO ADDRESS THE MAIN THREAT BEING WIND. MAIN TIME FOR CONVECTION OVER THE CWA TONIGHT WILL BE FROM 00Z-06Z. THE NEXT CONCERN IS PRECIP TYPE AND TIMING OF CHANGEOVER. ALL MODELS ARE ONCE AGAIN IN GOOD AGREEMENT WITH THE LOW WRAPPING UP SO MUCH WARM AIR I HAVE A HARD TIME SWITCHING PRECIP OVER DURING THE DAY ON MONDAY. I HAVE ADJUSTED GRIDS TO KEEP PRECIP ALL RAIN THROUGH MID AFTERNOON. AS THE LOW PULLS OFF TO THE NORTHEAST COLDER AIR WILL EVENTUALLY GET PULLED DOWN ACROSS THE CWA FOR MONDAY EVENING BUT THE DRY SLOT QUICKLY WORKS IN AS WELL. THE RESULT WILL BE A CHANGE OVER TO SNOW VERY LATE MONDAY AFTERNOON/MONDAY EVENING THEN THE SNOW ENDING BY MIDNIGHT. WE MAY SEE SOME FLURRIES FOR THE REMAINDER OF THE NIGHT BUT NOTHING IN THE WAY OF ACCUMULATING SNOW. TEMPS IN THE GRIDS WERE PRETTY GOOD BUT I DID MAKE SOME TIMING ADJUSTMENTS. MONDAYS HIGH WILL LIKELY OCCUR IN THE MORNING BEFORE THE LOW MOVES NORTHEAST THEN STEADY OR FALLING TEMPS FOR THE REST OF THE DAY. THE NEXT FORECAST CHALLENGE IS WHAT TO DO WITH THE MID WEEK SYSTEM. UKMET/EMCF AND GFS ARE ALL KEEPING THIS SYSTEM A QUICK MOVING OPEN WAVE SO I HAD A HARD TIME WITH KEEPING PRECIP CHANCES FOR 36 HOURS. I TRIMMED POPS TO LATE WEDNESDAY AFTERNOON AND NIGHT INTO THURSDAY MORNING. TEMPS COLD ENOUGH FOR SNOW THIS TIME SO NO REAL ISSUE WITH PRECIP TYPE. && .DMX WATCHES/WARNINGS/ADVISORIES..NONE. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CST SUN NOV 27 2005 IAZ004>007-015>017-023>025-033-034-282130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- 325 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA TONIGHT. ALTHOUGH AN ISOLATED SEVERE STORM IS POSSIBLE...NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ026>028-035>039-044>049-057>060-070>072-081-282130- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE- DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS- 325 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND EARLY MONDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS NEAR 60 MPH. IN ADDITION...AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT. A LESSER HAIL THREAT WILL EXIST WITH ISOLATED ONE INCH HAIL POSSIBLE. WHILE SCATTERED STORMS WILL OCCUR THROUGH THE ENTIRE EVENING...A LINE OF STRONG THUNDERSTORMS IS EXPECTED TO LIFT NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING AND THEN PUSH INTO CENTRAL IOWA BY 9 PM. THESE STORMS WILL QUICKLY LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY 3 AM IN MOST AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY MONDAY MORNING. IAZ050-061-062-073>075-082>086-092>097-282130- TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 325 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS NEAR 65 MPH. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT. A LESSER HAIL THREAT WILL EXIST WITH ISOLATED ONE INCH HAIL POSSIBLE. A LINE OF THUNDERSTORMS IS EXPECTED TO LIFT NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING. THESE STORMS WILL QUICKLY LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY MIDNIGHT IN MOST AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.
The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480757, 5480758, 5480759, 5480760, 5480761.